Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 13
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Fox, Jeremy T. and Gandhi, Amit 2016. Nonparametric identification and estimation of random coefficients in multinomial choice models. The RAND Journal of Economics, Vol. 47, Issue. 1, p. 118.

    Gao, Yichen Li, Cong and Liang, Zhongwen 2015. Binary response correlated random coefficient panel data models. Journal of Econometrics, Vol. 188, Issue. 2, p. 421.

    Hoderlein, Stefan and Stoye, Jörg 2015. Testing stochastic rationality and predicting stochastic demand: the case of two goods. Economic Theory Bulletin, Vol. 3, Issue. 2, p. 313.

    Bissantz, Nicolai Holzmann, Hajo and Proksch, Katharina 2014. Confidence regions for images observed under the Radon transform. Journal of Multivariate Analysis, Vol. 128, p. 86.

    Horowitz, Joel L. 2014. Ill-Posed Inverse Problems in Economics. Annual Review of Economics, Vol. 6, Issue. 1, p. 21.

    Kasy, M. 2014. Instrumental Variables with Unrestricted Heterogeneity and Continuous Treatment. The Review of Economic Studies, Vol. 81, Issue. 4, p. 1614.

    Arellano, M. and Bonhomme, S. 2012. Identifying Distributional Characteristics in Random Coefficients Panel Data Models. The Review of Economic Studies, Vol. 79, Issue. 3, p. 987.

    Garrido, Melissa M. Deb, Partha Burgess, James F. and Penrod, Joan D. 2012. Choosing Models for Health Care Cost Analyses: Issues of Nonlinearity and Endogeneity. Health Services Research, Vol. 47, Issue. 6, p. 2377.

    Lieberman, Offer 2012. A similarity-based approach to time-varying coefficient non-stationary autoregression. Journal of Time Series Analysis, Vol. 33, Issue. 3, p. 484.

    Matzkin, Rosa L. 2012. Identification in nonparametric limited dependent variable models with simultaneity and unobserved heterogeneity. Journal of Econometrics, Vol. 166, Issue. 1, p. 106.

    Arellano, Manuel and Bonhomme, Stéphane 2011. Nonlinear Panel Data Analysis. Annual Review of Economics, Vol. 3, Issue. 1, p. 395.

    Hoderlein, Stefan 2011. How many consumers are rational?. Journal of Econometrics, Vol. 164, Issue. 2, p. 294.

    Fève, Frédérique and Florens, Jean-Pierre 2010. The practice of non-parametric estimation by solving inverse problems: the example of transformation models. The Econometrics Journal, Vol. 13, Issue. 3, p. S1.



  • Stefan Hoderlein (a1), Jussi Klemelä (a2) and Enno Mammen (a3)
  • DOI:
  • Published online: 26 October 2009

Linearity in a causal relationship between a dependent variable and a set of regressors is a common assumption throughout economics. In this paper we consider the case when the coefficients in this relationship are random and distributed independently from the regressors. Our aim is to identify and estimate the distribution of the coefficients nonparametrically. We propose a kernel-based estimator for the joint probability density of the coefficients. Although this estimator shares certain features with standard nonparametric kernel density estimators, it also differs in some important characteristics that are due to the very different setup we are considering. Most importantly, the kernel is nonstandard and derives from the theory of Radon transforms. Consequently, we call our estimator the Radon transform estimator (RTE). We establish the large sample behavior of this estimator—in particular, rate optimality and asymptotic distribution. In addition, we extend the basic model to cover extensions, including endogenous regressors and additional controls. Finally, we analyze the properties of the estimator in finite samples by a simulation study, as well as an application to consumer demand using British household data.

Corresponding author
*Address correspondence to Stefan Hoderlein, Department of Economics, Robinson Hall 302C, Brown University, Providence, RI 02912, USA; e-mail:
Jussi Klemelä, University of Oulu, Department of Mathematical Sciences, P. O. Box 3000, 90014 University of Oulu, Finland; e-mail:
Enno Mammen, University of Mannheim, Department of Economics, L7, 3-5, 68131 Mannheim, Germany; e-mail:
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

F. Abramovich & B.W. Silverman (1998) Wavelet decomposition approaches to statistical inverse problems. Biometrika 85, 115–129.

R. Beran & P. Hall (1992) Estimating coefficient distributions in random coefficient regressions. Annals of Statistics 20, 1970–1984.

N. Christopeit & S. Hoderlein (2006) Local partitioned regression. Econometrica 74, 787–817.

D.L Donoho . (1995) Nonlinear solutions of linear inverse problems by wavelet-vaguelette decomposition. Applied and Computational Harmonic Analysis 2, 101–126.

A. Feuerverger & Y. Vardi (2000) Positron emission tomography and random coefficients regression. Annals of the Institute of Statistical Mathematics 52, 123–138.

A. Foster & J. Hahn (2000) A consistent semiparametric estimation of the consumer surplus distribution. Economics Letters 69, 245–251.

E. Giné & A. Guillou (2002) Rates of strong uniform consistency for multivariate kernel density estimators. Annales of Institute Henri Poincaré 38(6), 907–921.

P. Hall , G.S. Watson , & J. Cabrera (1987) Kernel density estimation with spherical data. Biometrika 74, 751–62.

W. Härdle & E. Mammen (1993) Comparing non parametric versus parametric regression fits. Annals of Statistics 21, 1926–1947.

J. Heckman & E. Vytlacil (1998) Instrumental variables methods for the correlated random coefficients model: estimating the average return to schooling when the return is correlated with schooling. Journal of Human Resources 33, 974–987.

S Helgason . (1999) The Radon Transform. Progress in Mathematics, vol. 5. Birkhäuser.

C. Hildreth & J.P. Huock (1968) Some estimators for a linear model with random coefficients. Journal of the American Statistical Association 63, 584–92.

S. Hoderlein & E. Mammen (2007) Identification of marginal effects in nonseparable models without monotonicity. Econometrica 75, 1513–1518.

I.A. Ibragimov & R.Z. Hasminskii (1981) Statistical Estimation: Asymptotic Theory. Springer. [Originally published in Russian in 1979.]

H. Ichimura & T.S. Thompson (1998) Maximum likelihood estimation of a binary choice model with random coefficients of unknown distribution. Journal of Econometrics 86, 269–295.

I. Johnstone & B. Silverman (1990) Speed of estimation in positron emission tomography. Annals of Statistics 18, 251–280.

J Klemelä . (2000) Estimation of densities and derivatives of densities with directional data. Journals of Multivariate Analysis 73, 18–40.

A.P. Korostelev & A.B. Tsybakov (1993) Minimax Theory of Image Reconstruction. Lecture Notes in Statistics, 82. Springer.

A Lewbel . (2001) Demand systems with and without errors. American Economic Review 91, 611–18.

F Natterer . (2001) The Mathematics of Computerized Tomography. SIAM Classics in Applied Mathematics, vol. 32. Society for Industrial and Applied Mathematics.

W Stute . (1984). The oscillation behaviour of empirical processes: The multivariate case. Annals of Probability 12(2), 361–379.

P.A.V.B Swamy . (1970) Efficient inference in a random coefficient model. Econometrica 38(2), 311–23.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *